Researchers are still largely in the dark in their search for the causes and triggers of the dreaded Alzheimer’s dementia. They swing between various hypotheses. Recently, for example, there has been a suspicion that rapid memory loss has something to do with the drop in nocturnal body temperature of older people as a result of mitochondrial failure. This was the recent conclusion of Canadian physician Dr. Frédéric Calon from the Université Laval in Québec from experiments with genetically manipulated mice. To what extent such experiments could relate to humans, however, remains unanswered.
On the other hand, there is increasing evidence of a statistical correlation between the long-term use of certain drugs and the risk of Alzheimer’s disease. The correlation between long-term treatment with anti-anxiety medication and sedatives from the benzodiazepine group such as diazepam (Valium) and the onset of Alzheimer’s is particularly striking. This was confirmed two years ago by the researchers led by Sophie Billioti de Gage of the French national medical research institute INSERM in a study involving 9,000 patients over 66 years old.
In the meantime, the young radiologist Dr. Shannon Risacher from Indiana University School of Medicine and several colleagues have found an explanation for the neurodegenerative effects of Valium and other sedatives: they inhibit acetylcholine, which is the messenger substance responsible for the transmission of electrical nerve impulses to the synapses, and/or block their receptors. Pesticides based on triphosphoric acid esters such as parathion (known as “mother-in-law’s poison”, E 605 forte, which was outlawed at the beginning of 2002) or fearsome chemical warfare agents such as tabun, sarin and soman also have similar, but much stronger effects.
However, as Dr. Risacher was able to show, benzodiazepines are by no means the only drugs that to a greater or lesser extent affect acetylcholine or the essential enzyme acetylcholinesterase. Similar drugs include prescription sedatives such as diazepam or Xanax, as well as some antidepressants such as Tofranil and antihistamines such as Atarax or antihistamines such as Adalat or Apresoline, but also prescription-free drugs such as the antihistamine Tavegil, the anti-diarrhoea drug Immodium, which is rarely missing in a travel pharmacy, or codein-containing painkillers such as Nurofen plus. After all, the boxes of these medicines indicate that they should not be taken permanently. But who monitors that?
It is well known that the recommendation to take prescription tranquilisers for only a short time is very often circumvented. Older patients in particular often use these drugs permanently as sleeping pills, as they are unable to sleep without them. Their family doctors are willing to give them the prescriptions because they see no alternative. But elderly people in particular should not take any drugs that inhibit acetylcholine, advises Ms. Risacher.
Using diagnostic imaging techniques such as PET and MRI (fMRIT), she examined the brains of a total of 451 study participants with an average age of 73 years. 60 of them took drugs that inhibit acetylcholine. Most of them had reduced brain volume and larger ventricles (cavities inside the brain). Furthermore, the images obtained showed that the hippocampus of these subjects (the brain region thought to be the memory centre) had a low level of glucose metabolism. In practical tests, these patients also showed lower cognitive performance and problem-solving abilities than the control group.
Dr. Risacher’s study was published in JAMA Neurology in June 2016. According to the author, this study was based on too few test subjects. However, a case-control study published by Kathryn Richardson and others in the British Medical Journal on 40,770 patients clearly confirmed the close correlation between anticholinergic anti-depressants and anti-Parkinson’s drugs and the onset of dementia in old age. But they did not find any correlation between the intake of anticholinergic digestive and cardiac medicines and the frequency of dementia.